I used to take Epilim (Depakote, Depakene, Valproic Acid, Divalproex sodium) as a mood stabiliser. When taking it my mood swings stopped and I felt more solid emotionally. However there were problems…it tended to stabilise me in mild depression. It took me a number of months to figure this out, but once I realised it was doing this I stopped taking it.
When I first started taking Epilim (400 mg/day), my life became smoother. I would take the tablets and go about doing the everyday things. My emotions quietly settled down and my mood cycles stopped without me paying any attention to them. Without having to do anything, I simply stopped becoming overwrought, managed stressful periods calmly, and didn’t overreact to anything.
I was able to go back to my regular daily schedules, which no longer seem insurmountably difficult or too slow paced and rigid. In fact, I didn’t need to pay too much attention to being bipolar except to take the medication regularly and marvel at how easy normal people have it.
It was as if the Epilim just calmed the waters. No more roiling emotions. No more cycling. It would have been perfect and I really thought that Epilim would be it, the magic medication to take and forget.
I wasn’t so lucky though. After a while I started becoming resistant to the Epilim, which caused me to destabilise, which caused me to stop taking the medication as my life went haywire.
When I stabilised enough to go to see my psych, she increased my dosage from 400 mg/day to 600 mg/day. It doesn’t seem like much, but it did stabilise me. The increase in side effects, however, was dramatic.
I started feeling really nauseous, as if I wanted to throw up all the time. The intensity varied, but basically for as long as I was awake the sensation was continuous, night and day. The nausea was worst about half hour after I took the tablets (morning and afternoon) and gradually tapered off to just being bad. And as I got hungry, at lunch time or dinner, the nausea would increase, although it was never clear if this was psychological.
I never did throw up, by the way.
This went on for nearly a month. For the first two weeks or so I didn’t mind because I was so desperate to get stable that I would have lived with anything. However, once my moods settle down and I stabilised, the nausea itself began to be a problem. It’s really hard to believe that life is back to normal if you feel as if you want to throw up all the time.
I knew from reading that the side effects of Epilim go away with time, so once I stabilised I kept hoping that the nausea would disappear. But by the end of the third week on Epilim with no abatement of symptoms, I was ready to pack it in and tell my psych to either reduce my dosage or find something else.
I wasn’t keen on either of those options because a lower dosage could mean that I might destabilise again, as I had done the last time. And switching to a new medication would mean trying to find out if would work – a process that would lose me about three to four months of my life as I switched, destabilised, and tried to settle down again.
In the fourth week, the nausea abated. Thankfully.
The nausea wasn’t the only symptom. Along with the nausea came the sensation of acid reflux, as if the upper part of my stomach and my oesophagus was burning. I don’t think it was acid reflux in the conventional sense of the term, but the sensation was there.
I also got photosensitive during the third week I was taking the Epilim at the 600 mg/day. Or maybe I was photosensitive from the start and it only showed up during the third week when I went out in the sun. When I did, it took less than thirty minutes standing outside to get sunburned on my cheeks, which promptly turned a brilliant red and started itching. They didn’t quite peel, but it was close.
I have brown skin, so normally it would take two or more hours in the sun for me to sunburn, something which had not happened since I was in my teens. The experience was so unusual that it took about two days of having red itchy cheeks before it occurred to me that perhaps I was sunburned because the medication was making me photosensitive. That was when I started to carry sunblock (SPF30) in my car.
I also found out that Epilim and alcohol don’t work very well. It was Friday and I was relaxing with friends and I decided to have a beer. However, by the time I had drunk half of the bottle, I was feeling so ill that I really thought I would throw up there and then. The onset wasn’t gradual either. One minute I was fine and two minutes later I was feeling awful. I stayed really nauseous for the next two hours, feeling very miserable and sorry for myself.
I swore off alcohol after that incident. It’s annoying because at my old 400 mg/day dosage I could drink socially (a glass of wine or a beer) with no ill effects. I suppose that I’ll eventually experiment with having a drink again. But not in a hurry. I have no desire to feel that way again.
The Epilim also makes me sleepy. Really sleepy. When I first started taking it I would be groggy all the time. But like the nausea it has faded with time.
But I didn’t notice it initially. While I was home stabilising, I was drinking about four to five cups of coffee per day. And my sleep pattern was shot to hell, so I didn’t notice any grogginess.
Similarly, when I started back work (sorta), I was drinking about four or more cups of coffee a day. Apparently the caffeine cancelled out the sleepiness and I was left feeling more or less normal.
However, I really felt the grogginess the first weekend after I stabilised. I was home, and I usually don’t drink coffee on weekends. I got up at nine, staggered around for forty minutes and went back to bed. Got up at twelve, stayed up for half hour and fell back asleep. This went on all weekend.
It scared me because this is such a classic symptom of depression. I thought I had destabilised all over again. It wasn’t until Monday at work, when the coffee kicked in that I realised what had happened.
I now drink immense amounts of coffee. One cup with breakfast, as much as I feel like during the day, and one or two cups after dinner. If I don’t drink coffee after dinner, I fall asleep within two hours of taking the Epilim.
I get no side effects of coffee. None. I even go to bed when I feel like and fall right asleep.
I also run an elevated body temperature when I am on Epilim, as if I have the flu. It is quite noticeable. C. likes it because I am a warm cuddly person in bed. When I am not on Epilim, my body temperature returns to normal.
When I last started back up taking Epilim I was quite manic. It pulled me back down within a day, which is a bit quick, but I have tended to be a bit sensitive to drugs. However the Epilim didn’t immediately stop the cycling, so I also cycled past normality into a slight depression.
And unfortunately I got stuck in the mild depression as the Epilim kicked in more strongly. Instead of cycling back up out of depression in about three days, which was the cycle pattern at the time, it took a leisurely two weeks to climb back to normality. That was not fun at all.
That seems the way Epilim works with me – as a relatively fast acting anti-manic and as a slower acting mood stabiliser. The stabilising effect kicks in only after I’ve taken it for about two to three weeks and it kicks in progressively, so I have to be careful when I start taking the Epilim to prevent it from prolonging my depressions.
The problem with Epilim is that it is too much of a good thing. I last stopped taking it when I was under high stress because I figured it was one more thing in my life and I could do without it. And why the heck not. I was feeling good.
I immediately started my rapid cycling again. It took nearly two and a half months to get my life back in some semblance of order. Worse than that, stopping the Epilim cold worsened my cycle pattern and instead of a 14-20 day cycle pattern, I ended up with a 6 day cycle pattern, which was terrifying.
I started back up the Epilim and kept taking it every day as I should. However, I eventually ran into a final problem which took me quite a while to figure out. Epilim stabilises me, but it seems to stabilise me at a point were I am not completely functional.
I feel fine, that is, emotionally stable and clear headed. Unfortunately, I was acting as if I were slightly depressed. Everything is hard to do and I have difficulty in completing tasks. It sounds as if it isn’t a major problem, but it was and it affected everything I did.
It took me nearly four months to realise that this was happening. During that time I was waiting for the depression to lift or I assumed that I just needed to get my act together. But I just couldn’t get my life to function properly.
My psych thinks that I might well have stabilised to normal, but because I have gotten used to being hypomanic I cannot be functional at normal. It’s a moot point though – if I’m not functional, then I’m not normal, regardless of what normal means to other people. It could well be that I can only be fully functional when I am slightly hypomanic, but if that’s what it takes, then so be it.
I currently don’t use Epilim anymore, but it remains in my list of available drugs as a mood stabiliser that may need to be taken with an antidepressant.